Kansas, 2005

Flooding and Damaging Winds in Kansas, August 12, 2005

August 12, 2005 · NWS ICT · 8 events in 2 counties and zones

6 thunderstorm wind, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 2:38 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 12, 2:38 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT FRI AUG 12 2005

.DISCUSSION...

TONIGHT-SUN:

MAIN CONCERN IS QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA.
GIVEN IT IS NEARLY PARALLEL TO CURRENT AND PROGNOSTICATED UPPER
FLOW, ANTICIPATE MOST BOUNDARY MOVEMENT WILL BE THE RESULT OF
CONVECTION. DID NOT PUT A LOT OF STOCK INTO LATEST NAM. 1200 UTC
GLOBAL FORECAST SYSTEM MODEL AND LOCAL WORKSTATION ETA-KF WERE IN
VERY GOOD AGREEMENT WITH MAIN BAND OF PRECIPITATION MOST LIKELY IN
THE VICINITY OF AREA BOUNDED BY GBD-EMP-HUT TONIGHT WITH
PRECIPITATION WANING A BIT DURING THE DAY SAT. PRECIPITATION
SHOULD REDEVELOP SAT NIGHT/ EARLY SUN PRIMARILY ALONG/SOUTHEAST OF
EMP-ICT-HARPER LINE. GIVEN DRY GROUND AND LACK OF STRONG LOW LEVEL
JET FEEDING MOISTURE INTO BOUNDARY, NOT INCLINED TO GO WITH ANY
SORT OF WATCH/OUTLOOK FOR FLOODING, BUT WILL MENTION ISOLATED
FLOODING POSSIBLE IN HAZARDOUS WEATHER OUTLOOK. BY LATER SUN BEST
CHANCE OF PRECIPITATION WILL SHOULD BE CONFINED TO AREA MORE
SOUTH/SOUTHEAST OF ICT. MAXES SHOULD BE SIGNIFICANTLY BELOW
CLIMATOLOGY AS A RESULT OF PRECIPITATION/CLOUDS OVER THE WEEKEND.

MON-TUE:

PRECIPITATION WILL LIKELY INCREASE AGAIN SUN NIGHT IN THE VICINITY
OF OK BORDER, WITH MODELS HINTING AT A 850MB FRONTOGENESIS
INCREASING, AND SOME DECENT WARM AIR ADVECTION. LATER ON MON-TUE,
WITH 850MB BOUNDARY/MOISTURE LIFTING NORTH PRECIPITATION SHOULD
GRADUALLY WANE. CLOUDS STILL SHOULD KEEP TEMPERATURES BELOW
CLIMATOLOGY THIS PERIOD.

WED-FRI:

MUCH OF FORECAST BASED ON 0000 UTC GLOBAL FORECAST SYSTEM
MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL
BLEND. SOME DIFFERENCES IN SURFACE FRONT LOCATION, HOWEVER NET
EFFECT IS NOT TOO GREAT. PREVIOUS FORECAST HAD THINGS WELL IN HAND.
BIGGER DISAGREEMENT WAS AMONG SURROUNDING OFFICES ON WHEN TO
START/STOP PRECIPITATION. CURRENT THINKING WAS DIGGING WESTERN US
TROUGH WILL HELP BUILD CENTRAL US RIDGE, AND PUSH FASTER FLOW NORTH
OF AREA. BELIEVE CHANCE OF PRECIPITATION WILL BE ON THE WANE. NEXT
CHANCE WILL BE LATER FRI/SAT WHEN WESTERN TROUGH WILL BE MOVING
ACROSS THE NORTHERN PLAINS AND SHOULD DRIVE ANOTHER COLD FRONT INTO THE
AREA. WENT NEAR CLIMATOLOGY ON WED, WITH TEMPERATURES GOING BACK
ABOVE NORMAL THU/FRI. DEPENDING ON CLOUDS, TEMPERATURES STILL COULD
BE A BIT TOO COOL ON THU/FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  85  66  80 /  70  70  60  40
HUTCHINSON      70  82  64  79 /  70  70  60  30
NEWTON          71  83  66  79 /  70  70  60  40
ELDORADO        71  85  66  80 /  60  70  70  40
WINFIELD-KWLD   73  89  68  81 /  60  60  70  40
RUSSELL         64  80  60  74 /  50  50  50  20
GREAT BEND      66  80  61  76 /  60  50  50  20
SALINA          70  80  62  76 /  70  60  50  30
MCPHERSON       70  82  64  78 /  70  70  50  30
COFFEYVILLE     72  93  68  83 /  30  40  60  50
CHANUTE         71  90  67  81 /  40  40  70  50
IOLA            70  88  67  80 /  40  50  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HOWERTON/
Hazardous weather outlook, Aug 12, 3:10 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT FRI AUG 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGHOUT THE NIGHT ACROSS THE AREA.
SOME OF THE STORMS WILL BE STRONG TO SEVERE LATE THIS AFTERNOON AND
EARLY EVENING.  THE PRIMARY THREAT WILL BE ISOLATED DAMAGING WINDS
AS THE STORMS COLLAPSE.  LOCALLY HEAVY RAINFALL AND FLOODING IS ALSO
POSSIBLE IF STORMS REDEVELOP ACROSS THE SAME AREAS OVERNIGHT.  THE
MOST LIKELY AREA FOR THE ISOLATED FLOODING IS SOUTH OF A LINE FROM
LINDSBORG TO GREAT BEND, AND NORTH OF A LINE FROM HARPER TO EUREKA.
SOME SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO TUESDAY AS THE
FRONT STALLS ACROSS THE SOUTHERN PART OF AREA. AS A RESULT OF
ABUNDANT MOISTURE IN PLACE ALONG THE FRONT, SOME OF THE
THUNDERSTORMS MAY CONTAIN VERY HEAVY RAINFALL. IT APPEARS THAT THE
MOST LIKELY TIME PERIOD FOR HEAVY RAINFALL IS SATURDAY NIGHT.
FLOODING WILL BE A POSSIBILITY ESPECIALLY WHERE STORMS ARE ABLE TO
MOVE REPEATEDLY ACROSS THE SAME LOCATION.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF THE SEVERE THUNDERSTORM
THREAT, SKYWARN ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON

In the hours before

Special weather statement, Aug 12, 2:37 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT FRI AUG 12 2005

KSZ052-122100-
MARION-
337 PM CDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILLSBORO...OR 10 MILES SOUTHWEST OF
MARION...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH LOCALLY
HEAVY DOWNPOURS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 12, 3:02 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT FRI AUG 12 2005

KSZ067-082-083-122130-
KINGMAN-RENO-SEDGWICK-
402 PM CDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN...RENO AND SEDGWICK COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ANDALE...OR 20 MILES WEST OF
DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 5 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH LOCALLY
HEAVY DOWNPOURS. THESE GUSTY OUTFLOW WINDS COULD ALSO AFFECT
AREAS AROUND CHENEY LAKE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 12, 3:38 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT FRI AUG 12 2005

KSZ067-068-082-083-122215-
HARVEY-KINGMAN-RENO-SEDGWICK-
438 PM CDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...KINGMAN...RENO AND SEDGWICK COUNTIES...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM SEDGWICK
TO 6 MILES SOUTHWEST OF ANDALE TO 8 MILES NORTHWEST OF NORWICH...AND
MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS, ALONG WITH LOCALLY
HEAVY DOWNPOURS. SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE
CHENEY LAKE, ANDALE, SEDGWICK, MURDOCK AND CHENEY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 12, 4:02 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT FRI AUG 12 2005

KSZ067-122230-
RENO-
502 PM CDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN RENO COUNTY...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NICKERSON...OR 11 MILES WEST OF
HUTCHINSON...AND MOVING NORTHEAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 12, 4:07 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT FRI AUG 12 2005

KSZ083-122230-
SEDGWICK-
507 PM CDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAIZE TO CHENEY...
AND MOVING EAST AT 10 MPH.

STRONG OUTFLOW WINDS TO 50 MPH JUST AHEAD OF THESE STORMS WILL
AFFECT WESTERN SEDGWICK COUNTY, INCLUDING GODDARD, MAIZE, COLWICH,
WEST WICHITA AND LAKE AFTON.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, Aug 12, 4:34 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     5 NNE HUTCHINSON        38.13N 97.87W
08/12/2005  60 MPH           RENO               KS   TRAINED SPOTTER

&&

BRW

The radar

The Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 12, 4:34 PM CST
Where
Reno County, 5 mi NNE of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.883

Thunderstorm Wind, McPherson

When
August 12, 4:38 PM CST
Where
McPherson County, 2 mi SW of Inman
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.217, -97.800

Thunderstorm Wind, McPherson

When
August 12, 4:38 PM CST
Where
McPherson County, 7 mi SW of Inman
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.167, -97.850

Flood, McPherson

When
August 12, 5:15 PM CST to 8:15 PM CST
Where
McPherson forecast zone
Reported by
AMATEUR RADIO
Coordinates
38.917, -99.283

Widespread street flooding.

Thunderstorm Wind, McPherson

When
August 12, 5:15 PM CST
Where
McPherson County, 1 mi S of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -97.667

Downed large limbs.

Flood, McPherson

When
August 12, 5:15 PM CST
Where
McPherson forecast zone
Reported by
AMATEUR RADIO
Coordinates
38.917, -99.283

Widespread street flooding.

Thunderstorm Wind, McPherson

When
August 12, 5:25 PM CST
Where
McPherson County, 6 mi SW of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.300, -97.750

Thunderstorm Wind, McPherson

When
August 12, 5:39 PM CST
Where
McPherson County, 3 mi SSW of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476137, 5476138, 5476139, 5476140, 5476141, 5476142, 5476143, 5476144.